Texas, 2003Flash Flooding in Texas, August 30, 2003
August 30, 2003 · NWS MAF · 7 events in 7 counties and zones
A second night of strong thunderstorms produced very heavy rainfall across the Permian Basin and resulted in flash flooding on the 30th. The most significant flash flooding occured across Pecos and Ector Counties, where rescue crews had to remove stranded motorists from stalled vehicles.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second night of strong thunderstorms produced very heavy rainfall across the Permian Basin and resulted in flash flooding on the 30th. The most significant flash flooding occured across Pecos and Ector Counties, where rescue crews had to remove stranded motorists from stalled vehicles. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 30, 1:53 PM CST, 6 hours 32 minutes earlier.
Area forecast discussion, Aug 30, 1:53 PM CST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT SAT AUG 30 2003
.SHORT TERM...
SURFACE COLD FRONT NOW LOCATED FROM NEAR TATUM NORTHEAST ACROSS THE
SOUTH PLAINS AND IS MOVING SOUTH AT ABOUT 10 TO 15 MPH. WINDS ACROSS
THE BASIN HAVE BEEN ALL OVER THE PLACE GIVEN THE VERITABLE PLETHORA
OF OUTFLOW BOUNDARIES. AS SUCH THERES NOT A GOOD FEELING AS TO
WHERE CONVECTION WILL FOCUS...BUT THE BEST GUESS WE HAVE IS ACROSS
THE EASTERN BASIN NORTH INTO THE WESTERN LOW ROLLING PLAINS. THESE
AREAS HAVE RECEIVED SUBSTANTIAL RAINS OVER THE PAST 24 HOURS...AND
ANY ADDITIONAL HEAVY RAINFALL MAY CAUSE FLOODING PROBLEMS...
PARTICULARLY ALONG THE I-20 CORRIDOR FROM MIDLAND NORTHEAST TO
COLORADO CITY. AS SUCH...WE WILL MAINTAIN THE FLASH FLOOD WATCH FOR
ALL COUNTIES SAVE PECOS COUNTY. THE HIGHEST POPS OVERNIGHT WILL BE
ACROSS EASTERN ZONES...WHERE LIKELY TO CATEGORICAL POPS ARE
JUSTIFIED...WITH POPS RAMPING TO CHANCE ACROSS THE WESTERN ZONES.
MVFR CIGS SHOULD DEVELOP AND COVER MUCH OF THE AREA LATER THIS
EVENING...AND WITH THIS MOIST AND COOL AIRMASS...FIRE WEATHER
CONCERNS ARE NONEXISTENT.
&&
.LONG TERM...
BY 12Z THE PRIMARY PUSH OF SURFACE RIDGING WILL BE MAKING ITS WAY
SOUTH ACROSS THE FA. WITH THE AREA OF BEST LIFT/FORCING ALONG AND
NORTH OF THE FRONTAL BOUNDARY...THE FOCUS FOR PRECIPITATION WILL
SHIFT SOUTH AND EAST WITH TIME THROUGH THE DAY. EXPECT CAA AND CLOUD
COVER TO RESULT IN COOL AFTERNOON MAXIMA...UPPER 70S ACROSS THE
CENTRAL BASIN.
MID/UPPER HEIGHTS WILL BEGIN TO SLOWLY BUILD ACROSS THE AREA BY
MONDAY AS A RIDGE BECOMES ESTABLISHED OVER THE SOUTHWEST U.S. A
SLIGHT CHANCE OF RAIN MAY CONTINUE ACROSS THE SOUTHERN ZONES AND THE
BIG BEND MONDAY AS THE REMNANTS OF THE FRONTAL BOUNDARY LINGERS IN
THE VICINITY OF THE MOUNTAINS. OTHERWISE EXPECT DRY AND MILD
CONDITIONS THROUGH THE FORECAST PERIOD. THIS AS THE RIDGE/WEST
TROUGH/EAST PATTERN SLOWLY AMPLIFIES THROUGH MID WEEK AND GENERALLY
PROMOTES CONTINUED SURFACE RIDGING ACROSS THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
MAF 63 79 61 84 / 70 20 00 00
CNM 62 83 59 86 / 40 10 00 00
MRF 59 75 56 78 / 40 40 20 20
FST 63 79 61 83 / 60 40 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT EASTERN AND CENTRAL PERMIAN BASIN
AND THE WESTERN LOW ROLLING PLAINS.
NM...NONE.
&&
70/LINDLEYHazardous weather outlook, Aug 30, 2:00 PM CST, 6 hours 25 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT AUG 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THE COMBINATION OF A MOIST AND UNSTABLE AIRMASS AND A SOUTHWARD
MOVING COLD FRONT WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS
OVERNIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
THE GROUND IS NEARLY SATURATED ACROSS MUCH OF THE PERMIAN BASIN AND
THE WESTERN LOW ROLLING PLAINS FROM HEAVY RAINFALL FRIDAY NIGHT AND
SATURDAY MORNING...AND ADDITIONAL HEAVY RAINFALL MAY CAUSE FLOODING
OF LOW LYING AREAS. A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT
ALONG AND EAST OF A LAMESA...ODESSA...TO CRANE LINE.
IN ADDITION TO THE THREAT OF HEAVY RAINFALL...THUNDERSTORMS OVERNIGHT
WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND
WIND GUSTS NEAR 40 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
Flash Flood, Ector
- When
- August 30, 8:25 PM CST to 11:15 PM CST
- Where
- Ector County, Odessa
- Property damage
- $20,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
Thunderstorms resulted in flash flooding in the city streets in Odessa. Several cars were stalled in high water along University street, and the occupants were rescued by fire department crews. No injuries were reported.
Flash Flood, Pecos
- When
- August 30, 9:10 PM CST to 11:35 PM CST
- Where
- Pecos County, Countywide
- Property damage
- $175,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Extensive flash flooding occured across most of Pecos County. Several high/swift water rescues were conducted along Highway 67 between Interstate 10 and Girvin. Parts of Highway 385 were inudated by over two feet of running water from 15 miles south of Fort Stockton to the near the Brewster County line 35 miles south of Fort Stockton. In addition, both Farm to Market Road 1053 and Highway 18 were closed due to high water 10 miles north of Fort Stockton. A rural NWS contact southeast of Fort Stockton had to be rescued from her home as flood waters entered the structure. No significant injuries were reported across the county.
Flash Flood, Brewster
- When
- August 30, 9:15 PM CST to 10:00 PM CST
- Where
- Brewster County, Castolon
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
Flash flooding resulted in a rise of Blue Creek that inundated rural roads near Castolon.
Flash Flood, Ward
- When
- August 30, 9:26 PM CST to 11:15 PM CST
- Where
- Ward County, 8 mi NW of Grandfalls
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.510, -103.102 (the zone’s center; the record gives no point)
Up to two feet of water covered several roadways in the Grandfalls vicinity. Farm to Market Road 1776 northwest of Grandfalls was closed due to high water. In addition, the intersection of Highways 329 and 18 was impassable. Flash flooding also resulted in flowing water in numerous city streets.
Flash Flood, Crane
- When
- August 30, 10:00 PM CST to 11:05 PM CST
- Where
- Crane County, 20 mi NW of Crane
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.429, -102.516 (the zone’s center; the record gives no point)
Flash flooding resulted in high water covering Farm to Market Road 1601 just north of the intersection with Farm to Market Road 1233.
Flash Flood, Borden
- When
- August 30, 10:34 PM CST to 11:25 PM CST
- Where
- Borden County, 15 mi SW of Gail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.744, -101.432 (the zone’s center; the record gives no point)
Farm to Market Road 1054 was closed when flash flooding resulted in two feet of water covering it.
Flash Flood, Midland
- When
- August 30, 10:45 PM CST to 11:20 PM CST
- Where
- Midland County, Midland
- Property damage
- $15,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
Heavy rainfall resulted in flash flooding across the south side of Midland. Numerous city streets were under as much as one to four feet of water. A truck was stalled out on the Business 20 access road. No injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Kansas, August 30 to 31, 20036 deaths · $250,000 · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Lightning Strike in Virginia, August 30, 20031 death · 1 event
- Lightning Strike in Delaware, August 30, 2003$800,000 · 1 event
- Tropical Storm in Texas, August 30 to 31, 2003$50,000 · 5 events
- Lightning Strike in Pennsylvania, August 30, 2003$50,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$25,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$20,000 · 1 event
- Lightning Strike in Delaware, August 30, 2003$20,000 · 1 event
- Lightning Strike in New Jersey, August 30, 20031 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330370, 5330366, 5330364, 5330368, 5330369, 5330365, 5330367.